Dose-related, reversible, asymptomatic elevations in liver enzymes are common in patients treated with valproic acid and can occur in up to 45% of patients. With dose reduction or drug discontinuation, these abnormalities resolve. It is not known whether these elevations are a direct hepatotoxic effect of valproic acid, or whether this may simply be an indication of valproic acid’s enzyme-inducing properties.

Irreversible liver failure with valproic acid has been estimated at one/10,000 among patients treated in the United States between 1978 and 1984 ; studies in West Germany indicate that the rate may be one/5000. Subgroups with significantly higher incidence rates included patients under two years of age (one/7000), those receiving several anticonvulsants (one/6600), and patients under two years of age and receiving several anticonvulsants (one/500). The hepatotox-icity generally occurs within three months of onset of treatment, although the latent period can be as along as one to three years. Initial symptoms include loss of appetite, nausea and vomiting, edema and abdominal pain, with progressive encephalopathy, jaundice and other signs of liver failure developing . Fulminant and irreversible hepatic failure cannot be anticipated by laboratory monitoring. Liver damage is believed to be mediated by an unsaturated metabolite of valproic acid, 4-ene-valproate , which is found to be directly toxic to hepatocytes in vitro. Epileptic patients treated concomitantly with phenobarbital or other anticonvulsants that induce the cytochrome P450 system may be at especially high risk for valproate hepatotoxicity. Your online shopping for cheap alegra is going to be as advantageous as never before.